In this issue Arnow et al report a case of sickle cell disease in which the patient sustained a fatal cerebellar infarction in association with aspirin intoxication. A causal relationship is proposed between the prolonged aspirin-induced hyperventilation and the infarction. A previous report1 details cerebral thrombosis occurring in a child with sickle cell disease during the hyperventilation activation portion of an EEG recording. Gotoh et al2 have demonstrated that a decrease in cerebral blood flow of 30% to 40% may occur in young people, who have reactive blood vessels, during hyperventilation.
This is a consequence of hypocapnea-induced cerebral vasoconstriction and results in relative cerebral hypoxia. Though these two case reports of possible hyperventilation-induced cerebral thrombosis due to sickling are speculative, a theoretical explanation is available and it seems reasonable to avoid at least prolonged nonphysiological hyperventilation in persons with sickle cell disease, as, for example, during EEG recording.